Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS State College, PA

February 12, 2017Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Feb 12, 2017, 9:37 PM EST for Franklin County, Pennsylvania. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 12, 2017, 9:37 PM EST (02:37 UTC)
Expired
Feb 12, 2017, 10:30 PM EST
In force
53 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Franklin County, PA

The radar

The State College radar (KCCX), 99 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 12, 9:55 PM ESTTSTM WND DMGMercersburg, PATREES REPORTED DOWN ACROSS SOUTHWESTERN FRANKLIN COUNTY.
Feb 12, 9:56 PM ESTTSTM WND DMGWaynesboro, PAA SHED WAS KNOCKED OVER BY STRAIGHT-LINE WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2017-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2017-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -382 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
-382 m²/s²
0-3 km storm-relative helicity
-107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WUUS51 KCTP 130237
SVRCTP
PAC055-130330-
/O.NEW.KCTP.SV.W.0003.170213T0237Z-170213T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
937 PM EST SUN FEB 12 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Franklin County in south central Pennsylvania...

* Until 1030 PM EST

* At 936 PM EST, severe thunderstorms were located along a line
  extending from Bloserville to near Hancock, moving southeast at 65
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Chambersburg, Waynesboro, Greencastle, Shippensburg, St. Thomas,
  Wayne Heights, Scotland, Fort Loudon, Mercersburg, Guilford,
  Claylick, Willow Hill, Fannettsburg, Fayetteville, Roxbury, Mont
  Alto, Doylesburg, Upper Strasburg, Marion and Rouzerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3972 7810 3982 7801 4005 7788 4006 7786
      4016 7780 4029 7767 4027 7766 4025 7767
      4026 7765 4022 7765 4023 7761 4019 7763
      4015 7761 4012 7756 4010 7756 4009 7755
      4005 7753 3997 7745 3992 7747 3972 7746
TIME...MOT...LOC 0236Z 299DEG 55KT 4023 7736 3969 7812 

HAIL...<.75IN
WIND...60MPH
 
$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 8:22 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 12, 8:22 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service State College PA
822 PM EST Sun Feb 12 2017

.SYNOPSIS...
A potent storm system with multiple facets and threats will
move through the region late today through Monday. High
pressure will return with fair and mild conditions for Tuesday
with much lighter wind. Another potent upper level disturbance
and surface cold front will move southeast from the Upper Great
Lakes and bring the cold air back to the state for Wednesday
through Friday. Abnormally warm air looks like it returns for
next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

A line of low topped thunderstorms has formed over SWRN Pa and
has been associated with sporadic wind damage.

The main surface low is now south of New England and deepening
rapidly. Cold air is now pouring into the local area and the
line of convection is associated with a weak secondary trof in
the colder airmass.

Surface winds not associated with the gusty thunderstorms will
be on the increase as the gradient tightens and a strong
isallobaric pressure rise slides across the region. Bufkit
soundings support frequent gusts developing on the 35-50 mph
range over the next several hours and continue into Monday.

The QPF for the rest of today from some bands of fast moving
showers will be less than one tenth of an inch, and the
combination with limited additional snowmelt/runoff will not be
enough to cause any flooding problems.

As the colder air pours into the region and we develop a deep NW
flow over the Gr Lakes, lake and orographically enhanced snow
showers will be on the increase into NWRN Pa and the Laurel
Highlands.

Snow accumulations over the far NW will be enough to create
hazardous travel. There will be a favorable fetch off Lake Erie and
there will also be quite a bit of speed shear and gusty winds.
Will hold the LES warning to Warren Co for now, and an advisory
McKean Co. The fetch is not favorable for heavy snow for much
of the area, but the Laurels and their upslope help will
probably tack on another 1-3" to the coating which may occur
during the push of cold air early in the night. Potter Co and
maybe even Elk Co may need an advy for snow eventually if the
bands are more persistent than currently anticipated - but
confidence is low for that at this time. The bands will be
numerous, but also fast moving and a fairly short distance away
from the lake.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
The wind decreases gradually in the afternoon, but will still
be quite gusty (30-35 mph) as the low pulls northeast of Cape
Cod. The snow showers also diminish/dissipate fairly quickly as
the subsidence inversion base drops steadily. Max temps Monday
will be near normal (about 40F) in the eastern valleys with the
strong downslope flow and eventual clearing. However, highs will
stay 5-10F short of normal elsewhere.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
The winds will gradually slacken Monday night into Tuesday as a
ridge of high pressure slides east from the Ohio Valley.

An area of low-mid level warm advection-induced light snow may
brush the NW mtns Tuesday as another nrn stream wave approaches
from the Upper Glakes. This wave of moisture and instability
will drop through Tuesday night into Wednesday, though most
precipitation should be relegated to the mountains.

SFC low has shifted further north with cold air back into the
region mid week through the end of the week. Light precipitation
possible with another shot of cold air and gusty NW winds
through the mtns. The influx of cold air will shift as a ridge
will builds in into next weekend. Currently 850mb temps are in
the +4C range so expect warmer temperatures.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
A cold front will sweep through central Pa this evening,
accompanied by a round of snow showers/squalls across the NW
Mtns and rain showers elsewhere. IFR CIGs from IPT south to
MDT/LNS will give way to rapid improvement by around 02Z-03Z, as
drier air works in behind the front. Main story across the
entire region will be the strong, gusty WNW winds following the
frontal passage. Model soundings support frequent gusts
overnight of around 40kts with peak gusts close to 50kts
possible, mainly across southern Pa.

Behind the front, model soundings support mainly VFR conditions
east of the mountains overnight. However, residual low level
moisture ascending the Allegheny Plateau will result in
lingering snow showers with occasional IFR VIS reductions at
BFD and JST.

Gradual improvement is expected Monday, as high pressure
approaches from the Midwest. However, MVFR CIGs/flurries appear
likely at BFD/JST for much of the day. Bufkit soundings support
wind gusts to around 45kts across southeast Pa during the
morning (35kts northwest Pa), then gradually diminishing winds
toward evening.

Outlook...

Tue...No sig wx expected.

Wed-Thu...Sct shsn/VIS reduction possible BFD/JST.

Fri...No sig wx expected.

&&

.EQUIPMENT...
KFIG surface observation will be off line until further notice
due to failed power feed.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 PM EST Monday for PAZ006-010>012-017>019-
024>028-033>035-037-041-042-045-046-049>053.
Wind Advisory until 5 PM EST Monday for PAZ036-056>059-063>066.
Winter Weather Advisory until 1 PM EST Monday for PAZ024-033.
Lake Effect Snow Advisory until 1 PM EST Monday for PAZ005.
Wind Advisory until 4 AM EST Monday for PAZ004-005.
Lake Effect Snow Warning until 1 PM EST Monday for PAZ004.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...Lambert
LONG TERM...Lambert/Ceru
AVIATION...Fitzgerald
EQUIPMENT...
Hazardous weather outlook, Feb 12, 9:26 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
926 PM EST Sun Feb 12 2017

PAZ036-056-057-059-063>066-140230-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
926 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-025>028-034-035-140230-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
926 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-018-037-041-042-140230-
Northern Clinton-Northern Centre-Tioga-Northern Lycoming-Sullivan-
926 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-140230-
Warren-
926 PM EST Sun Feb 12 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.
   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024-033-140230-
Cambria-Somerset-
926 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017-140230-
Clearfield-
926 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-010-011-140230-
Potter-Elk-Cameron-
926 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-140230-
McKean-
926 PM EST Sun Feb 12 2017

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Lake Effect Snow Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Lake Effect Snow Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ045-046-049>053-140230-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
926 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ058-140230-
Schuylkill-
926 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 12, 8:46 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
846 PM EST SUN FEB 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     BERLIN                  39.92N  78.95W
02/12/2017                   SOMERSET           PA   911 CALL CENTER

            TREES REPORTED DOWN.

&&

EVENT NUMBER CTP1700406

EVANEGO
Local storm report, Feb 12, 8:48 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
848 PM EST SUN FEB 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TSTM WND DMG     BERLIN                  39.92N  78.95W
02/12/2017                   SOMERSET           PA   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER CTP1700407

LA CORTE
Local storm report, Feb 12, 9:15 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
915 PM EST SUN FEB 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     BLUE KNOB               40.35N  78.55W
02/12/2017                   BLAIR              PA   SOCIAL MEDIA

            TREES AND WIRES REPORTED DOWN NEAR BLUE KNOB.

&&

EVENT NUMBER CTP1700408

EVANEGO
Local storm report, Feb 12, 9:23 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
923 PM EST SUN FEB 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     HUNTINGDON              40.50N  78.01W
02/12/2017                   HUNTINGDON         PA   911 CALL CENTER

            TREES REPORTED DOWN COUNTYWIDE.

&&

EVENT NUMBER CTP1700409

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 8:11 PM ESTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Somerset64 min
Feb 12, 8:59 PM ESTSevere Thunderstorm WarningCTPBedford, Fulton, Huntingdon61 min
Feb 12, 10:35 PM ESTSpecial Weather StatementCTPCambria25 min
Feb 12, 10:58 PM ESTSpecial Weather StatementCTPBlair32 min
Feb 12, 11:09 PM ESTSpecial Weather StatementCTPCambria36 min
Feb 12, 11:30 PM ESTSpecial Weather StatementCTPHuntingdon60 min
Feb 12, 11:38 PM ESTSpecial Weather StatementCTPClearfield22 min
Feb 13, 12:16 AM ESTSpecial Weather StatementCTPBedford, Franklin, Fulton29 min
Feb 13, 1:35 AM ESTSpecial Weather StatementCTPClearfield55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.